Georgia, 2022Strong Wind in Georgia, March 12, 2022
March 12, 2022 · NWS CHS · 2 events in 2 counties and zones
Strong wind gusts occurred ahead of a strong cold front in the early morning hours, as well as behind the front through the afternoon. The strong wind gusts produced scattered wind damage across portions of southeast Georgia, mainly Chatham County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind gusts occurred ahead of a strong cold front in the early morning hours, as well as behind the front through the afternoon. The strong wind gusts produced scattered wind damage across portions of southeast Georgia, mainly Chatham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 12, 1:24 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Mar 12, 1:24 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
124 AM EST Sat Mar 12 2022
.SYNOPSIS...
A strong cold front will cross the region tonight into Saturday
morning. Cold high pressure will build into the area through
early next week. Another storm system could affect the area by
mid-week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Early this morning: Conditions are relatively quiet across the
forecast area as very little shower activity is currently
ongoing. Conditions will change rapidly over the next several
hours as a strong cold front approaches from the west and
showers and thunderstorms steadily increase in coverage.
Obviously, the main forecast concern is the arrival of the front
and the line of thunderstorms along it. KCLX VWP data suggest
that wind profiles are quickly strengthening with 50 knots
already occurring around 2 kft. We will see an impressive degree
of effective shear spread across the area ahead of the front,
with 0-6 km values on the order of 70 kts. Model soundings
immediately preceding the front show good low-level veering and
SRH values rising into the 400-600 m2/s2. However, we are still
looking at a limited amount of instability, with peak MLCAPE
values likely in the 100-300 J/kg range. Certainly an
environment supportive of damaging winds and perhaps even a
tornado or two. Current timing generally follows the HRRR and
has the thunderstorm line reaching our interior counties around
5-6 am. We've adjusted grids accordingly, and will continue to
monitor upstream convective activity to get a feel for what we
could be looking at in a few hours.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
***Wind Advisory issued for all counties Saturday***
Based on sounding profiles that show winds tapping into 40+ or
greater within the mixed layer, and large isallobaric pressure
climbs on the order of 3-5 millibars every 3 hours, we opted to
raise a Wind Advisory from 7 am to 6 pm. For some places it
might not technically reach advisory thresholds, but rather for
impacts due to wet grounds and trees starting to leaf out.
However, for many places, wind gusts of 40 or 45 mph are
expected for at least a few hours throughout the day. Keep in
mind that winds on the bridges and overpasses will be even
stronger.
Previous discussion...
Saturday: By daybreak, a strong cold front will be moving swiftly
through the area. Along the front, instability will be lacking.
Although, there will be decent shear and helicity which will support
strong to severe thunderstorms. The main threats are damaging winds
and isolated tornadoes. By 7 am, SPC has the South Carolina coast
and slightly inland far east SC outlooked in an Enhanced Risk with
areas to the west lingering in Marginal/Slight Risk. In regards to
timing, the cold front should be mostly offshore by mid morning.
There could be isolated showers behind the front but high pressure
will push drier air into the area by the afternoon and cloud cover
will decrease, leading to a little bit of sunshine. Outside of
precip, winds are going to be quite gusty along and behind the
front. At this time, winds are below Wind Advisory criteria but one
could eventually be needed if winds become stronger than currently
forecast. High temperatures will max out in the upper 50s to mid 60s
and fall in the afternoon.
Saturday night through Monday: Surface high pressure will build into
the region and prevail through much of Monday. Overnight Saturday,
winds will be slightly elevated but will start to decrease. Sunday
will be sunny and then cloud cover will slightly increase on Monday.
The biggest concern of the period is low temperatures. Lows on
Sunday morning will be in the mid 20s to low 30s. A Freeze
Watch/Warning will eventually be needed. Another chilly morning is
then expected on Monday morning, although most areas could remain
above freezing. The bigger issue would be frost formation and have
mention in the gridded forecast for areas away from the coast.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The forecast for mid-week is slightly complicated as the timing and
strength of a potential weak surface low moves out of the Gulf and
closer to the region. Overall though, the area will become more
conducive for showers as high pressure weakens and moves away from
the area. For Tuesday-early Thursday, at least sporadic showers will
be possible. The best chance for thunder will be late Tuesday and
into Wednesday so have maintained slight chance. High pressure will
then return late Thursday. Otherwise, temperatures will warm each
day.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
At 06z, we begin with IFR conditions at KCHS and KJZI while
ceilings have lifted into the MVFR range at KSAV. Generally
speaking, IFR ceilings and LLWS around 40-45 knots will prevail
for the next several hours, perhaps around 10z. The line of
storms is expected to shift through the terminals beginning
around 11-12z and then ending by 13-14z. KCHS and KJZI have the
best chance of experiencing the main line, while KSAV could be a
bit too far to the southwest and could miss the worst of it.
Winds will increase and become quite gusty over the next few
hours ahead of the front. Then behind the front MVFR ceilings
will linger around into the afternoon at KCHS and KJZI, with VFR
returning to KSAV by late morning. Other than the thunderstorms,
the main forecast issue will be strong and gusty winds behind
the front. Frequent gusts into the 30-35 knot range are expected
through the late afternoon.
Extended Aviation Outlook: VFR will prevail through at least
Monday. Thereafter, flight restrictions will be possible in
showers and thunderstorms. Overnight Saturday, gusty winds will
continue before dropping off early Sunday.
&&
.MARINE...
We did add mention of the potential for a Storm Warning on the
AMZ350 waters into the Hazardous Weather Outlook from about 5
am to 2 pm due to forecast soundings showing winds of 50+ kt
within the mixed layer, and the HREF depicting a 30-50% chance
of winds reaching 50 kt. It is possible that similar winds could
impact parts of AMZ352 and AMZ374, but for only a short period.
Previous discussion...
Southerly winds will increase significantly and turn to the
southwest ahead of an approaching cold front. Gusts to gale
force are likely early morning hours, and a Gale Warning has
been issued for all coastal waters including the Charleston
Harbor starting at 1 AM. Seas will quickly increase in
response, becoming 4-6 ft and trending upward around sunrise
Saturday. A line of thunderstorms will accompany the cold
front, moving over the coastal waters in the early morning
hours. Strong wind gusts are the primary threat, waterspouts
will also be possible.
Saturday through Wednesday: A strong cold front will move across the
waters on Saturday morning, leading to gusty winds and strong to
severe thunderstorms. There will be a chance for waterspouts in any
convection that forms. Gale Warnings will remain in effect through
late Saturday for the Charleston Harbor then early Sunday for the
nearshore and outer Georgia waters. High pressure will then build in
over the waters on Sunday, leading to better marine conditions.
Although, Small Craft Advisories could be needed due to lingering
elevated seas and winds. By Monday, no marine headlines are expected
through Wednesday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory from 7 AM this morning to 6 PM EST this evening
for GAZ087-088-099>101-114>119-137>141.
SC...Wind Advisory from 7 AM this morning to 6 PM EST this evening
for SCZ040-042>045-047>052.
Lake Wind Advisory until 7 AM EST this morning for SCZ045.
MARINE...Gale Warning until 1 AM EST Sunday for AMZ350-352-354.
Gale Warning until 5 AM EDT Sunday for AMZ374.
Gale Warning until 7 PM EST this evening for AMZ330.
&&
NEAR TERM...BSH
SHORT TERM...
LONG TERM...
AVIATION...BSH
MARINE...Hazardous weather outlook, Mar 11, 7:09 PM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
709 PM EST Fri Mar 11 2022
GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-130015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
709 PM EST Fri Mar 11 2022
...WIND ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST SATURDAY...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
Severe Thunderstorms: A line of strong thunderstorms is expected to
move into southeast Georgia and southeast South Carolina late
tonight. The primary threat with this line of thunderstorms will be
damaging wind gusts, but a tornado or two will also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorms: A line of strong thunderstorms is expected to
move into southeast Georgia and southeast South Carolina early
Saturday morning. The primary threat with this line of thunderstorms
will be damaging wind gusts, but a tornado or two will also be
possible. The line of thunderstorms will shift offshore and the
severe threat will end by mid morning Saturday.
Frost/Freeze: Freezing temperatures are expected across most of the
area Saturday night. Freeze watches and warnings will likely be
needed. Frost and/or freeze conditions are also possible Sunday
night, though temperatures will not be as cold as Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ352-354-130015-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
709 PM EST Fri Mar 11 2022
...GALE WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Strong Thunderstorms: A line of strong thunderstorms will move
across the Atlantic coastal waters late tonight. While strong wind
gusts will be the primary threat, waterspouts will also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Strong Thunderstorms: A line of strong thunderstorms will move
across the Atlantic coastal waters early Saturday morning. While
strong wind gusts will be the primary threat, waterspouts will also
be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-130015-
Charleston Harbor-
709 PM EST Fri Mar 11 2022
...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Strong Thunderstorms: A line of strong thunderstorms will move
across the Atlantic coastal waters late tonight. While strong wind
gusts will be the primary threat, waterspouts will also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Strong Thunderstorms: A line of strong thunderstorms will move
across the Atlantic coastal waters early Saturday morning. While
strong wind gusts will be the primary threat, waterspouts will also
be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ374-130015-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
709 PM EST Fri Mar 11 2022
...GALE WARNING IN EFFECT FROM 1 AM EST SATURDAY TO 5 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Strong Thunderstorms: A line of strong thunderstorms will move
across the Atlantic coastal waters late tonight. While strong wind
gusts will be the primary threat, waterspouts will also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Strong Thunderstorms: A line of strong thunderstorms will move
across the Atlantic coastal waters early Saturday morning. While
strong wind gusts will be the primary threat, waterspouts will also
be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ350-130015-
Waters from South Santee River to Edisto Beach SC out 20 NM-
709 PM EST Fri Mar 11 2022
...GALE WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Strong Thunderstorms: A line of strong thunderstorms will move
across the Atlantic coastal waters late tonight. While strong wind
gusts will be the primary threat, waterspouts will also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Strong Thunderstorms: A line of strong thunderstorms will move
across the Atlantic coastal waters early Saturday morning. While
strong wind gusts will be the primary threat, waterspouts will also
be possible.
Storm Force Winds: There is the potential for a few hours of storm
force wind gusts near 50 kt Saturday morning. A Storm Warning could
be required.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ045-130015-
Inland Berkeley-
709 PM EST Fri Mar 11 2022
...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 7 AM EST SATURDAY FOR
LAKE MOULTRIE...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST SATURDAY...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Severe Thunderstorms: A line of strong thunderstorms is expected to
move into southeast Georgia and southeast South Carolina late
tonight. The primary threat with this line of thunderstorms will be
damaging wind gusts, but a tornado or two will also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Wind Advisory.
Severe Thunderstorms: A line of strong thunderstorms is expected to
move into southeast Georgia and southeast South Carolina early
Saturday morning. The primary threat with this line of thunderstorms
will be damaging wind gusts, but a tornado or two will also be
possible. The line of thunderstorms will shift offshore and the
severe threat will end by mid morning Saturday.
Frost/Freeze: Freezing temperatures are expected across most of the
area Saturday night. Freeze watches and warnings will likely be
needed. Frost and/or freeze conditions are also possible Sunday
night, though temperatures will not be as cold as Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Strong Wind, Inland Chatham
- When
- March 12, 4:00 AM EST to 4:00 PM EST
- Where
- Inland Chatham forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
Chatham County Emergency Management Agency reported several trees and power lines down across the county due to gusty winds. The Savannah/Hilton Head International Airport (KSAV) measured a peak gust of 52 mph.
Strong Wind, Coastal Chatham
- When
- March 12, 4:00 AM EST to 4:00 PM EST
- Where
- Coastal Chatham forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
Chatham County Emergency Management Agency reported several trees and power lines down across the county due to gusty winds. The Savannah/Hilton Head International Airport (KSAV) measured a peak gust of 52 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, March 12, 20221 death · 1 event
- Tornadoes and Flood in Florida, March 12, 20224 injured · $401,000 · EF1 · 15 events
- High Wind and Strong Wind in South Carolina, March 12, 2022$104,000 · 55 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 12, 202255 events
- Tornadoes and Damaging Winds in Florida, March 12, 2022$7,000 · EF1 · 8 events
- Flash Flooding and Damaging Winds in Florida, March 12, 2022$13,000 · 50 kt wind · 22 events
- Winter Storm and Winter Weather in New York, March 12, 202227 events
- Blizzard and Winter Storm in Virginia, March 12, 202224 events
- High Wind and Strong Wind in North Carolina, March 12, 2022$27,000 · 56 kt wind · 3 events
- Damaging Winds and High Wind in North Carolina, March 12, 202275 kt wind · 23 events
- Winter Storm and Winter Weather in Vermont, March 12, 202216 events
- Damaging Winds and High Wind in North Carolina, March 12, 202267 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009844, 1009845.